Cipralex Weight Gain issues are part of one of the common topics I find in my inbox: the whole issue of whether SSRI’s make you put on weight and if so how can this be avoided. Many people have had issues with Celexa (citalopram) and weight gain, but as this personal experience shows, other SSRI’s such as Cipralex (escitalopram) can have weight gain issues.
I had a nervous breakdown 9 weeks ago, never felt that bad in my entire life…. Terrible anxiety, depression, tachycardia. I really did not want to take anti depressants as the side effects would have pushed me over the edge… I started getting a little better by myself but after 7 weeks I decided to start. My doc gave me cipralex and after only 2 days on that I felt much better, than noticed my weight had gone up by THREE kilos after 5 days on it!! Anxiety back of course. have been really watching what I eat, but the weight has not come off. I am hepatitis c positive and am scared to try duloxetine although that is the only SSRI that is good for severe anxiety/depression and has no weight gain associated with it. Duloxetine has been known to cause liver damage apparently. I am between a rock and a hard place as I need to up dosage from 5mg to 10 mg.
Sometime later this emailer followed up with:
I have been on Cipralex for 10 weeks now, and the weight gain is not such a major issue anymore, just have to watch what I eat. It has helped me a lot, I am on 20 mg now, and feeling almost back to myself. It took a while, but than I was not on the right dose. I was very ill, I’d had a mental breakdown and suffered from terrible anxiety and depression. It is worth sticking with it, at first you go up, almost as soon as starting the medication, than you seem to go down again, but you come up again as the drug accumulates in the system. Not quite like other anti depressants I have taken, but so far very helpful.
Firstly let me say how grateful I am to this person for sending me their personal experiences and allowing me to share them on this blog. It’s great that taking Cipralex has been positive and beneficial here, and I wish them all the best as they continue to recover! I think that it’s particularly interesting that weight gain hasn’t been such an issue in this case. It has long been known the SSRI’s have a tendency to cause weight gain, but not everyone suffers (indeed many SSRI’s list both weight gain and weight loss as possible side effects!).
No has a definitive answer to the question “why do SSRI’s cause weight gain?” but I have heard a theory which may have some credence. It is said that the action of SSRI’s like Cipralex on Serotonin receptors in some way causes the body to crave even more Serotonin, which it normally gets in the following way: the amino acid tryptophan enters the blood stream through consumption of foods containing the right kind of protein such as cheese, milk, fish, and meat. Tryptophan has a better chance of crossing the blood brain barrier and turning into Serotonin when it doesn’t have to vie for space with other amino acids. When you eat carbohydrate, insulin floods into your system and takes away amongst other things many of the amino acids that compete with Tryptophan for space. Tryptophan can then cross the blood-brain barrier and become Serotonin. Thus the best way to get a Serotonin hit is to eat carbohydrates (hence ice-cream can temporarily make you feel better). People on SSRI’s crave more Serotonin and therefore more carbohydrates and therefore put on more weight.
Is there something you can do about it? Probably yes, check out this post on how to avoid gaining weight on SSRI’s like Celexa, Lexapro and Prozac.